By Jeff Daniels EBS Medical Columnist
A problem that comes up frequently in the practice of medicine is an allergic reaction to a drug. Many people, when questioned, will give a history of having a bad reaction to one or more medications at some point in their life. Not all of these reactions are allergic in nature, and not all supposed allergic reactions will repeat themselves.
The definition of an allergy is a troublesome set of symptoms, sometimes a nuisance, but sometimes life threatening, that occurs when one or more branches of the immune system react with a foreign substance (a drug, a harmless pollen, a food) leading to a specific medical problem. Most allergic reactions occur after more than one exposure.
Symptoms of drug allergy range from an itchy rash to life-threatening anaphylaxis, and antibiotics are the most likely class of drugs to do that, notably penicillin and its derivatives, and sulfa antibiotics. When taken to treat an infection, these two groups of medicines combine with the normal proteins of the body and present a foreign-looking molecule, called a haptene, to the vigilant immune system. In turn, the immune system unleashes cells and molecules to remove what it considers to be invaders. This happens in everyone, but only a small percentage of people will manifest a clinical reaction.
The type of reaction depends on which branch of the immune system has been activated. Most commonly, an inflammation occurs in a patient’s millions of tiny blood vessels, particularly in the skin, leading to a rash. This can occur immediately, but usually occurs days or weeks after starting the offending drug.
The rash from penicillin or sulfa comes in two forms. The most common rash is called a maculopapular eruption, which is red and itchy, flat against the surface of the skin, and will fade away once the drug is stopped. The other type of rash we see is hives, or urticaria, which refer to raised itchy blotches with very irregular borders, and notably come and go over several hours to several days.
Rashes can be confusing, especially in early childhood, where many different kinds of viruses (that don’t get better with penicillin or amoxicillin) produce a similar-appearing rash. Since the penicillins came into general use in the 1950s, they have been overused to treat viral illnesses, ear infections, bronchitis and sinus infections, most of which we now know are not really helped by antibiotics.
Many people carry around a diagnosis of penicillin allergy because of confusion with a viral rash. If they’ve been falsely diagnosed, they have fewer options later in life for an otherwise safe and inexpensive medicine.
At the other end of the allergic reactions spectrum is life-threatening anaphylaxis. Anaphylaxis is derived from Greek and means “against protection.” It refers to the rapid onset of several symptoms all at once, including a rash, swelling of the face and other areas, difficulty breathing because of an asthmatic reaction or swelling of the trachea, and a loss of fluid internally that results in a precipitous drop in blood pressure, known as anaphylactic shock.
Anaphylaxis has an onset of minutes to hours after exposure to a drug—or being stung by a bee or hornet, or eating a food known to cause allergies, like peanuts or shrimp. It occurs when the immune system makes too much of a certain immunoglobulin, known as IgE, which serves as a trigger for the release of the chemical histamine. Excessive histamine release is responsible for the rapid onset of the symptoms of anaphylaxis.
The administration of epinephrine will reverse anaphylaxis, and people who know they might be prone to this condition should carry epinephrine (in the form of an EpiPen or some other injection device) for immediate use once this the reaction begins.
There are tests to determine if someone has severe allergic sensitivity to penicillin. A skin test, similar to the ones done for hay fever, using a chain of penicillin molecules, can give proof that too much histamine could be released if exposed systemically to penicillin. It’s not a perfect test, and is usually used in the hospital setting when an infection must be treated with penicillin.
For most people with a history of penicillin or sulfa allergy, avoidance keeps them out of trouble. By avoidance, I mean either thinking twice about taking an antibiotic if it really isn’t necessary, or switching to a totally unrelated class of antibiotics to treat a bacterial infection.
Dr. Jeff Daniels was the recipient of the 2015 Chamber of Commerce Chet Huntley Lifetime Achievement Award and has been practicing medicine in Big Sky since 1994, when he and his family moved here from New York City. A unique program he implements has attracted more than 800 medical students and young doctors to train with the Medical Clinic of Big Sky.
Business6 days ago
A community pillar, Hungry Moose sees new ownership this month
Regional6 days ago
Get the latest Explore Big Sky
Environment5 days ago
Grizzlies remain hot-button topic as states, fed appeal relisting
Entertainment5 days ago
Montana Wilderness Association hosts 14th annual Backcountry Film Festival
Business4 days ago
Making it in Big Sky: Black Tie Ski Rentals
Local3 days ago
Skijoring: Pro tips from someone who’s done it once
Montana6 days ago
EBS “In Your Element” contest launches March 1
Local7 days ago
Enoteca: Big Sky’s Wine Bar